Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 191, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2020, 4:28 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 10, 2020, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:35 PM CDT | HAIL 1 | 2 N Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -510 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261 WUUS53 KDDC 102128 SVRDDC KSC057-083-102215- /O.NEW.KDDC.SV.W.0191.200810T2128Z-200810T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 428 PM CDT Mon Aug 10 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northern Ford County in southwestern Kansas... South central Hodgeman County in southwestern Kansas... * Until 515 PM CDT. * At 427 PM CDT, a severe thunderstorm was located near Dodge City, moving northeast at 15 mph. Quarter sized hail was reported in Dodge City at 4:26 PM. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Dodge City, Spearville and Wright. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3774 10007 3785 10015 3810 9985 3780 9965 TIME...MOT...LOC 2127Z 240DEG 13KT 3781 10002 HAIL...1.00IN WIND...<50MPH $$ TATRO
3 follow-up statements
941
WWUS53 KDDC 102134
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
434 PM CDT Mon Aug 10 2020
KSC057-083-102215-
/O.CON.KDDC.SV.W.0191.000000T0000Z-200810T2215Z/
Ford KS-Hodgeman KS-
434 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN FORD AND SOUTH CENTRAL HODGEMAN COUNTIES...
At 434 PM CDT, a severe thunderstorm was located near Dodge City,
moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Dodge City, Spearville and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 10007 3785 10015 3810 9985 3780 9965
TIME...MOT...LOC 2134Z 220DEG 12KT 3784 10002
HAIL...1.50IN
WIND...<50MPH
$$
TATRO624
WWUS53 KDDC 102145
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
445 PM CDT Mon Aug 10 2020
KSC057-083-102215-
/O.CON.KDDC.SV.W.0191.000000T0000Z-200810T2215Z/
Ford KS-Hodgeman KS-
445 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FORD AND SOUTH CENTRAL HODGEMAN COUNTIES...
At 444 PM CDT, a severe thunderstorm was located near Wright, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodge City, Spearville and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3776 10000 3790 10009 3810 9985 3780 9965
TIME...MOT...LOC 2144Z 245DEG 15KT 3785 9993
HAIL...1.25IN
WIND...60MPH
$$
TATRO502
WWUS53 KDDC 102206
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
506 PM CDT Mon Aug 10 2020
KSC057-083-102216-
/O.EXP.KDDC.SV.W.0191.000000T0000Z-200810T2215Z/
Ford KS-Hodgeman KS-
506 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND SOUTH
CENTRAL HODGEMAN COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3776 10000 3790 10009 3810 9985 3780 9965
TIME...MOT...LOC 2206Z 240DEG 13KT 3789 9985
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:37 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 10, 1:37 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 137 PM CDT Mon Aug 10 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Tuesday) Issued at 128 PM CDT Mon Aug 10 2020 As of 18z today (Monday) a cold front was moving across the I-70 corridor as an upper level trough moved into extreme southwest Kansas. Radar trends also showed some increased convection across West Central Kansas where enhanced lift and increasing instability were developing ahead of the upper wave and near the southward moving surface boundary. Models earlier this Monday afternoon continue to support some isolated to widely scattered thunderstorms near the southward moving cold front and ahead of the upper level trough early this afternoon. The chance for thunderstorms will improve after 4 pm as the area favorable for further developing thunderstorms moves east of roughly HW283 given the forecast increased CAPE and improving 0-6km shear. As thunderstorms develop and move across south central and portions of southwest Kansas late this afternoon into early evening a few of the stronger thunderstorms will be capable of producing wind gusts of 60 to 65 mph along with hail up to the size of quarters. The chance for thunderstorms will taper off after 03z this evening as the upper level trough moves into central Kansas/central Oklahoma and the surface cold front drops south into northwest Oklahoma. As the thunderstorms taper off the skies will clear. Lows tonight will be in the 60s. NAM and GFS BUFR soundings show some low level moisture/clouds along with some cooler air that will be filtering into southwest Kansas behind the cold front early Tuesday morning. It does not look like that if any low clouds do develop they will linger much past late morning so following the general trend of the 900mb to 850mb temperatures and decreasing clouds during the day will be staying close to the previous forecast with Highs on Tuesday mainly ranging from the 90 to 95 degree range. .LONG TERM...(Tuesday night through Monday) Issued at 128 PM CDT Mon Aug 10 2020 Tuesday night will be the next chance for convection across portions of western Kansas as the next upper level trough exits the Central Rockies and moves out into the West Central High Plains. Scattered Thunderstorms will be possible by Tuesday evening ahead of this upper wave near a surface boundary that will be located across eastern Colorado. The thunderstorms that do develop across eastern Colorado late day will move east Tuesday night. If the NAM verifies it appears that best chance for ongoing convection Tuesday night be across southwest Kansas based on where the location of the 0-1km Theta-e ridge axis and southeasterly flow along with the 850mb warm air advection developing overnight ahead of the approaching upper level trough. At this time it appears that an storm that does cross southwest or west central Kansas Tuesday night will have the potential for strong winds and possibly some hail. For the last half of the work week the models remain in decent agreement with an upper high redeveloping/retrograding into the southwest United States near the four corners area. As this upper high shifts west a westerly downslope flow will improve and based on the warming trend advertised by the GFS and ECMWF it looks like a warming trend still is on track for southwest Kansas the last half of the work week. HIgh temperatures climbing back into the upper 90s to around 100 degrees will be possible for much of southwest Kansas from Wednesday through Friday. Precipitation chances briefly shift north but as a northwest flow starts to develop this weekend the chances for late day and overnight convection will begin to improve. Also some cooler/more seasonal temperatures may be returning to southwest Kansas late this weekend period as a cold front takes aim at southwest Kansas && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1217 PM CDT Mon Aug 10 2020 A surface cold front will move into southwest Kansas near Garden City and Dodge City by 21z Today (Monday). This surface boundary will then drop south into northern Oklahoma between 03z and 09z Tuesday. As this surface boundary passes the winds will shift from the south at 10 to 15 knots to the northeast. In addition to the northeast winds developing behind this surface boundary there will be a brief increase in low level moisture/clouds in the 1500 to 2500ft AGL level early this Tuesday morning. Scattered late afternoon and evening thunderstorms will be possible along this frontal boundary between 21z Monday and 03z Tuesday and ceilings that will accompany these thunderstorms are expected to range from 6000 to 9000ft AGL. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 64 92 68 / 30 40 10 20 GCK 93 63 91 65 / 20 20 10 20 EHA 97 63 94 64 / 20 20 20 20 LBL 98 63 95 66 / 40 30 0 20 HYS 93 65 91 68 / 20 20 10 20 P28 99 68 94 71 / 40 50 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 10, 5:27 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 527 AM CDT Mon Aug 10 2020 KSZ030-031-043>046-061>066-074>081-084>090-111030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 527 AM CDT Mon Aug 10 2020 /427 AM MDT Mon Aug 10 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered to numerous thunderstorms will develop later this afternoon along a slowly advancing cold front. A few of these storms could become marginally severe, with mainly a damaging wind threat. Storms will be slow-moving, so torrential rainfall rates will also be a hazard through this evening. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- There will be another chance for strong or isolated severe thunderstorms across far western Kansas Tuesday late afternoon and evening. Hot temperatures will likely return later in the week as high pressure aloft builds north toward Colorado and western Kansas. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 10, 2:58 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
258 PM CDT Mon Aug 10 2020
KSZ064-077-102045-
Gray KS-Hodgeman KS-
258 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...SOUTHWESTERN
HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern Finney,
southwestern Hodgeman and northeastern Gray Counties.
LAT...LON 3798 10032 3800 10028 3800 10023 3803 10023
3816 10001 3799 9990 3793 10025
TIME...MOT...LOC 1958Z 246DEG 20KT 3799 10025
GERARDSpecial weather statement, Aug 10, 3:46 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
346 PM CDT Mon Aug 10 2020
KSZ043-062-063-102115-
Finney KS-Kearny KS-Scott KS-
346 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 415 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Friend, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Friend and Shallow Water.
LAT...LON 3825 10129 3826 10125 3826 10113 3831 10112
3843 10081 3820 10071 3809 10123
TIME...MOT...LOC 2046Z 251DEG 20KT 3820 10117
SPRINGERSpecial weather statement, Aug 10, 3:49 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
349 PM CDT Mon Aug 10 2020
KSZ088-102115-
Clark KS-
349 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL
415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Englewood and Acres.
LAT...LON 3700 10003 3706 10008 3722 9985 3707 9967
3700 9979
TIME...MOT...LOC 2049Z 230DEG 24KT 3704 9995
SPRINGERSpecial weather statement, Aug 10, 4:16 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 416 PM CDT Mon Aug 10 2020 KSZ043-044-063-102200- Finney KS-Lane KS-Scott KS- 416 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near Friend, moving northeast at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Friend, Shallow Water and Grigston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3817 10097 3832 10109 3855 10077 3825 10055 TIME...MOT...LOC 2116Z 237DEG 13KT 3829 10096 TATRO
Special weather statement, Aug 10, 4:17 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 417 PM CDT Mon Aug 10 2020 KSZ090-102200- Barber KS- 417 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL 500 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near Hazelton, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kiowa, Sharon and Hazelton. LAT...LON 3700 9852 3727 9841 3726 9835 3700 9835 TIME...MOT...LOC 2117Z 191DEG 15KT 3704 9841 SPRINGER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:52 PM CDT | Special Weather Statement | DDC | Trego | 38 min |
| Aug 9, 9:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Aug 9, 9:46 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Aug 10, 7:51 AM CDT | Special Weather Statement | DDC | Barber | 39 min |
| Aug 10, 2:58 PM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| Aug 10, 3:46 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| Aug 10, 3:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| Aug 10, 4:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 58 min |
| Aug 10, 4:16 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| Aug 10, 4:17 PM CDT | Special Weather Statement | DDC | Barber | 43 min |
| Aug 10, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 12 min |
| Aug 10, 4:40 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Aug 10, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 14 min |
| Aug 10, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 36 min |
| Aug 10, 4:57 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Aug 10, 5:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 44 min |
| Aug 10, 5:19 PM CDT | Special Weather Statement | DDC | Ford | 26 min |
| Aug 10, 5:20 PM CDT | Special Weather Statement | DDC | Kiowa | 25 min |
| Aug 10, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 36 min |
| Aug 10, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 20 min |
| Aug 10, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Aug 10, 5:33 PM CDT | Special Weather Statement | DDC | Ness | 27 min |
| Aug 10, 5:34 PM CDT | Special Weather Statement | DDC | Pawnee | 26 min |
| Aug 10, 5:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| Aug 10, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 38 min |
| Aug 10, 5:46 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Aug 10, 5:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| Aug 10, 5:49 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Aug 10, 5:53 PM CDT | Areal Flood Warning | DDC | Clark | 3 hr |
| Aug 10, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Aug 10, 5:58 PM CDT | Special Weather Statement | DDC | Pawnee | 32 min |
| Aug 10, 6:00 PM CDT | Special Weather Statement | DDC | Ford | 30 min |
| Aug 10, 6:01 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Aug 10, 6:03 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Aug 10, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Aug 10, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 37 min |
| Aug 10, 6:11 PM CDT | Special Weather Statement | DDC | Kiowa | 49 min |
| Aug 10, 6:15 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Aug 10, 6:29 PM CDT | Special Weather Statement | DDC | Ford | 31 min |
| Aug 10, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 42 min |
| Aug 10, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 26 min |
| Aug 10, 6:42 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 6:48 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| Aug 10, 6:58 PM CDT | Special Weather Statement | DDC | Seward | 32 min |
| Aug 10, 6:59 PM CDT | Special Weather Statement | DDC | Pratt | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.